MONDAY, Nov. 7 (HealthDay News) -- Taken in the proper dose, acetaminophen has long been considered one of the safest over-the-counter medications. It's approved for use in children, and many obstetricians are even OK with its use during pregnancy.
But an Ohio pediatrician thinks it's time to rein in use of acetaminophen -- more popularly known as Tylenol -- particularly in people with asthma.
"The fundamental issue is that there's an epidemiological problem associated with acetaminophen and asthma," explained Dr. John McBride, vice chair of the department of pediatrics and director of the Robert T. Stone Respiratory Center at Akron Children's Hospital.
"Is that because acetaminophen contributes to asthma, or is it just because people with asthma tend to take acetaminophen?" he said.
Until a large-scale study definitively answers that question, McBride said, "I think we owe it to our patients and their parents to make it clear that maybe acetaminophen is bad. And, if there are alternatives, people might want to use those alternatives until they know acetaminophen is safe."
McBride reviewed the available evidence linking the pain reliever/fever reducer and asthma for an article published in the December issue of Pediatrics.
One source was the International Study of Allergy and Asthma in Childhood, which included more than half a million children at 122 centers in 54 countries. About 200,000 kids were 6 to 7 years old, and 320,000 were between 13 and 14 years old.
Almost one in three of the older children reported taking acetaminophen at least once a month.
In children who took acetaminophen more than once a year, but less than once a month, the researcher found the risk of current asthma was 61 percent higher in the 6 to 7 year olds. For these young children who took acetaminophen more than once a month, the risk of having asthma wa
All rights reserved